Skip to main content

Intralipid in acute caffeine intoxication: a case report

Abstract

Caffeine is arguably the most widely used stimulant drug in the world. Here we describe a suicide attempt involving caffeine overdose whereby the patient’s severe intoxication was successfully treated with the prompt infusion of Intralipid. A 19-year-old man was found in an agitated state at home by the volunteer emergency team about 1 h after the intentional ingestion of 40 g of caffeine (tablets). His consciousness decreased rapidly, followed quickly by seizures, and electrocardiographic monitoring showed ventricular fibrillation. Advanced life support maneuvers were started immediately, with the patient defibrillated 10 times and administered 5 mg epinephrine in total and 300 + 150 mg of amiodarone (as well as lidocaine and magnesium sulfate). The cardiac rhythm eventually evolved to asystole, necessitating the intravenous injection of epinephrine to achieve the return of spontaneous circulation. However, critical hemodynamic instability persisted, with the patient’s cardiac rhythm alternating between refractory irregular narrow complex tachycardia and wide complex tachycardia associated with hypotension. In an attempt to restore stability we administered three successive doses of Intralipid (120 + 250 + 100 mg), which successfully prevented a severe cardiovascular collapse due to a supra-lethal plasma caffeine level (>120 mg/L after lipid emulsion). The patient survived without any neurologic complications and was transferred to a psychiatric ward a few days later. The case emphasizes the efficacy of intravenous lipid emulsion in the resuscitation of patients from non-local anesthetic systemic toxicity. Intralipid appears to act initially as a vehicle that carries the stimulant drug away from heart and brain to less well-perfused organs (scavenging mechanism) and then, with a sufficient drop in the caffeine concentration, possibly as a tonic to the depressed heart.

This is a preview of subscription content, access via your institution.

Fig. 1

References

  1. Baselt RC. Disposition of toxic drugs and chemicals in man. 7th ed. Foster City: Biomedical Publications; 2004. p. 157–9.

    Google Scholar 

  2. Gilman AG, Rall TW, Nies AS, Taylor P. Goodman and Gilman’s: the pharamcological basis of therapeutics. 8th ed. New York: Pergamon Press; 1990. p. 120–3.

    Google Scholar 

  3. Hughes JR, Oliveto AH, Helzer JE, Higgins ST, Bickel WK. Should caffeine abuse, dependence, or withdrawal be added to DSM-IV and ICD-10? Am J Psychiatry. 1992;149(1):33–40.

    CAS  Article  PubMed  Google Scholar 

  4. Oberstar JV, Bernstein GA, Thuras PD. Caffeine use and dependence in adolescents: 1 year follow-up. J Child Adolesc Psychopharmacol. 2002;12(2):127–35.

    Article  PubMed  Google Scholar 

  5. O’Connell SE, Zurzola FJ. Rapid quantitative liquid chro- matographic determination of caffeine levels in plasma after oral dosing. J Pharm Sci. 1984;73(7):1009–11.

    Article  PubMed  Google Scholar 

  6. Kaplan GB, Greenblatt DJ, Ehrenberg BL, Goddarb JE, Cotreau MH, Harmatz JS, Shader RI. Dose- dependent pharmacokinetics and psychomotor effects of caffeine in humans. J Clin Pharamcol. 1997;37(8):693–703.

    CAS  Article  Google Scholar 

  7. Echeverri D, Montes RF, Caberera M, Galán A, Pietro A. Caffeine’s vascular mechanisms of action. Int J Vasc Med. 2010;2010:834060.

    PubMed  PubMed Central  Google Scholar 

  8. Kerrigan S, Lindsey T. Fatal caffeine overdose: two case reports. Forensic Sci Int. 2005;153(1):67–9.

    CAS  Article  PubMed  Google Scholar 

  9. Winek CL, Wahba WW, Winek CL Jr, Balzer TW. Drug and chemical blood-level data 2001. Forensic Sci Int. 2001;122(2–3):107–23.

    CAS  Article  PubMed  Google Scholar 

  10. Uges DRA: TIAFT reference blood level list of therapeutic and toxic substances. http://www.gtfch.org/cms/images/stories/Updated_TIAFT_list_202005.pdf.

  11. Rothschild L, Bern S, Oswald S, Weinberg G. Intravenous lipid emulsion in clinical toxicology. Scand J Trauma Resusc Emerg Med. 2010;18:51.

    Article  PubMed  PubMed Central  Google Scholar 

  12. Brent J. Poisoned patients are different-sometimes fat is a good thing. Crit Care Med. 2009;37(3):1157–8.

    Article  PubMed  Google Scholar 

  13. Fettiplace MR, Weinberg G. Past, present, and future of lipid resuscitation therapy. JPEN J Parenter Enteral Nutr. 2015;39(1Suppl):72S–83S.

    Article  PubMed  Google Scholar 

  14. Fettiplace MR, Lis Kinga, Ripper R, Kowal K, Pichurko A, Vitello D, Rubinstein I, Schwartz D, Akpa BS, Weinberg G. Multi-modal contributions to detoxication of acute pharmacotoxicity by a triglyceride micro-emulsion. J Control Release. 2015;198:62–70.

    CAS  Article  PubMed  Google Scholar 

  15. Fettiplace MR, Kowal K, Ripper R, Young A, Lis K, Rubinstein I, Bonini M, Minshall R, Weinberg G. Insulin signaling in bupivacaine-induced cardiac toxicity sensitization during recovery and potentiation by lipid emulsion. Anesthesiology. 2016;124:428–42.

    CAS  Article  PubMed  Google Scholar 

  16. Picard J, Meek T. Lipid emulsion for intoxication by local anesthetic: sunken sink? Anesthesia. 2016;. doi:10.1111/anae.13395 (Epub ahead of print).

    Google Scholar 

  17. Schmidt M, Farna H, Kurcova I, Zakharov S, Fric M, Waldauf P, Ligova Z, Pazout J, Duska F. Succesfull treatment of supralethal caffeine overdose with a combination of lipid infusion and dialysis. Am J Emerg Med. 2015;33:738 e5–e7.

    Article  PubMed  Google Scholar 

  18. Kapur R, Smith Micheal D. Treatment of cardiovascular collapse from caffeine overdose with lidocaine, phenylephrine and hemodialysis. Am J Emerg Med. 2009;27:253e3–6.

    Article  Google Scholar 

  19. Ishigaki S, Fukasawa H, Kinoshita-Katahashi N, Yasuda H, Kumagai H, Furuya R. Caffeine intoxication successfully treated by hemoperfusion and hemodialysis. Intern Med. 2014;53:2745–7.

    Article  PubMed  Google Scholar 

  20. Price KR, Fligner DJ. Treatment of caffeine toxicity with esmolol. Ann Emerg Med. 1990;19(1):44–6.

    CAS  Article  PubMed  Google Scholar 

  21. Seneff M, Scoot J, Freidman B, Smith M. Acute theophylline toxicity and the use of esmolol to reverse cardiovascular instability. Ann Emerg Med. 1990;19(6):671–3.

    CAS  Article  PubMed  Google Scholar 

Download references

Acknowledgments

We gratefully acknowledge all the nursing staff, hospital medical team and everyone who cared for the patient for excellent assistance.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Luisa Muraro.

Ethics declarations

Conflict of interest

The authors have declared no conflict of interest.

Informed consent

Written informed consent was obtained from the patient for publication of this case report and any accompanying images.

About this article

Verify currency and authenticity via CrossMark

Cite this article

Muraro, L., Longo, L., Geraldini, F. et al. Intralipid in acute caffeine intoxication: a case report. J Anesth 30, 895–899 (2016). https://doi.org/10.1007/s00540-016-2198-x

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00540-016-2198-x

Keywords

  • Caffeine
  • Intoxication
  • Intralipid
  • Intravenous lipid emulsion